Alert archive / Alabama / Tornado Warnings in 2019
Tornado Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 3, 2019, 1:19 PM CST for Macon County, Alabama. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2019, 1:19 PM CST (19:19 UTC)
- Expired
- Mar 3, 2019, 2:15 PM CST
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Macon County, AL
The radar
The Maxwell AFB radar (KMXX), 9 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 2:00 PM CST | TORNADO | 3 Nw Society Hill, AL | *** 23 FATAL, 90 INJ *** A TORNADO TOUCHED DOWN IN EASTERN MACON COUNTY AND QUICKLY INTENSIFIED AS IT MOVED INTO LEE COUNTY, TO AN EF4, WITH WINDS OF 170 MPH. DEVASTATING DAMAGE OCCURRED ALONG CR 36 AND CR 39, WHERE NUMEROUS HOMES WERE DESTROYED. THE TORNADO C |
| Mar 3, 2:20 PM CST | TSTM WND DMG | 1 Sw Tuskegee, AL | CORRECTS PREVIOUS TORNADO REPORT FROM 1 SW TUSKEGEE. TREES DOWN NEAR US 80 SOUTH OF TUSKEGEE. |
| Mar 3, 2:20 PM CST | TORNADO | 1 Sw Tuskegee, AL | TREES DOWN NEAR US 80 SOUTH OF TUSKEGEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 11:03 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WFUS54 KBMX 031919
TORBMX
ALC087-032015-
/O.NEW.KBMX.TO.W.0022.190303T1919Z-190303T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
119 PM CST SUN MAR 3 2019
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Macon County in southeastern Alabama...
* Until 215 PM CST.
* At 119 PM CST, a severe thunderstorm capable of producing a tornado
was located over Waugh, or 11 miles southwest of Milstead, moving
northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Tuskegee, Notasulga, Milstead, Shorter, Franklin, Liverpool, Lake
Tuskegee, Tuskegee National Forest, Tysonville, Victoryland,
Society Hill, I 85 Rest Area, Uphapee Creek, Cross Keys and Moton
Field Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3230 8595 3232 8596 3234 8599 3242 8602
3245 8597 3244 8596 3245 8588 3248 8585
3249 8588 3249 8580 3254 8580 3259 8570
3258 8566 3257 8566 3250 8549 3250 8545
3249 8544 3238 8543
TIME...MOT...LOC 1919Z 246DEG 45KT 3234 8606
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
87/GRANTHAM3 follow-up statements
828
WWUS54 KBMX 031934 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
134 PM CST SUN MAR 3 2019
ALC087-032015-
/O.CON.KBMX.TO.W.0022.000000T0000Z-190303T2015Z/
Macon AL-
134 PM CST SUN MAR 3 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR CENTRAL
MACON COUNTY...
At 134 PM CST, a severe thunderstorm capable of producing a tornado
was located near Liverpool, or near Milstead, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Tuskegee, Shorter, Franklin, Liverpool, Tuskegee National Forest,
Society Hill, Lake Tuskegee, Cross Keys, I 85 Rest Area, Uphapee
Creek and Moton Field Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3231 8591 3243 8592 3254 8560 3250 8549
3250 8545 3249 8544 3238 8543
TIME...MOT...LOC 1934Z 252DEG 42KT 3237 8586
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
87/GRANTHAM716
WWUS54 KBMX 031944
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
144 PM CST SUN MAR 3 2019
ALC087-032015-
/O.CON.KBMX.TO.W.0022.000000T0000Z-190303T2015Z/
Macon AL-
144 PM CST SUN MAR 3 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR
NORTHEASTERN MACON COUNTY...
At 144 PM CST, a severe thunderstorm capable of producing a tornado
was located over Tuskegee, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Tuskegee, Franklin, Liverpool, Tuskegee National Forest, Society
Hill, Lake Tuskegee, I 85 Rest Area, Uphapee Creek and Moton Field
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3235 8578 3245 8581 3254 8561 3254 8560
3250 8549 3250 8545 3249 8544 3238 8543
3236 8554
TIME...MOT...LOC 1944Z 248DEG 44KT 3240 8572
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
87/GRANTHAM843
WWUS54 KBMX 031959
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
159 PM CST SUN MAR 3 2019
ALC087-032015-
/O.CON.KBMX.TO.W.0022.000000T0000Z-190303T2015Z/
Macon AL-
159 PM CST SUN MAR 3 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR EAST
CENTRAL MACON COUNTY...
At 159 PM CST, a severe thunderstorm capable of producing a tornado
was located near Society Hill, or 9 miles south of Auburn, moving
east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Society Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3238 8554 3250 8559 3252 8555 3250 8549
3250 8545 3249 8544 3239 8543
TIME...MOT...LOC 1959Z 250DEG 45KT 3246 8550
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 3, 11:58 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 3, 11:58 AM CST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1158 AM CST Sun Mar 3 2019 .UPDATE... AVIATION DISCUSSION. && .SHORT TERM... Surface low is positioned over east-central Mississippi presently with more than sufficient wind shear present across our forecast area with current peak in wind shear located over our western counties and this zone extends further west into eastern Mississippi. The availability of sufficient surface-based instability will be the defining factor for severe weather threat today with primary concerns around wind damage and isolated tornado potential. A persistent thermal gradient continues to reside across Central Alabama as has been over the past few days. Latest observations indicate this boundary is positioned roughly from northern Pickens County northeast to along the Jefferson/Walker County line and further northeast to just northwest of Gadsden. A coastal/marine front is working its way northward and this boundary resides currently north of Mobile, AL to near Andalusia in Covington County and extends northeast to near Eufaula. It is this southern boundary that will be most critical for denoting potential for higher-end severe potential as the higher-quality instability will reside near and south of this boundary as it lifts northward ahead of a surface low that will slide east- northeast across the northern half of the state today. Vortex-SE special sounding at 15Z in Mobile shows the airmass rapidly destabilizing above the surface over the past few hours near the Gulf Coast. This airmass will be advected northward over the next few hours into our southern counties. Thunderstorms are already present in ongoing convection at Tuscaloosa and points west/northwest. There will be a risk of gusty winds and hail north of the coastal/marine front while the concern for higher-end wind damage and tornado potential will reside near and south of that boundary. This system may accelerate eastward and could move through the area a bit faster than forecast. While that would end the severe risk earlier in time it would likely contribute to an even higher potential for damaging straight-line winds. 05 Previous short-term discussion:Today and tonight. The first band of showers have developed over northern Mississippi and northwest Alabama in area of increasing upper level frontogenesis. A stationary cold was located from near Jackson, MS, extending northeast along the I-20 corridor to near Birmingham. A tightening baroclinic zone will develop along this front today with temperatures holding in the 40s north of the front and rising into the upper 60s to lower 70s south of the front. A surface low will track northeast across Central Alabama along the front this afternoon. The surface low will be the primary influence in the production of severe and tornado development across south Alabama. Very warm and moist air along the Gulf Coast will push northward in response to increasing low level pressure gradient east of the surface low. Surface based CAPE will likely reach 1200-1500 J/Kg this afternoon along and south of the I-85 corridor. 0-3 Energy- Helicity Index values are forecast to reach 4-5 by most of the hi- res models within this same corridor. Values above 2 are associated with significant tornadoes. SPC also has the area along the I-85 corridor highlighted for the possibility of strong tornadoes (EF2 or higher). The threat period for the tornadoes will likely be in the 12 Noon to 4 pm time frame. With the surface low track expected to be south of I-20, shifted the northern edges of the marginal/slight risk areas farther southward. No changes made to the enhanced risk area. The severe threat should end by 7 pm as most of the models show the cold front across Pike and Barbour counties by 6 pm. Strong cold air advection north of the cold front will cause temperatures to fall into the 30s and 40s north of I-85 this evening. North winds 10-20 mph will make it feel much colder. Despite clouds lingering overnight, models have come in a little colder with sub-freezing temperatures across the northwest counties. 58/rose .LONG TERM... Monday through Thursday. A significant cool down is anticipated behind the active weather on Sunday. A strong Canadian high pressure & northerly surface winds will advect cold/dry air into much of the eastern & southeastern CONUS to begin the upcoming work week. This will feature an associated strong mid/upper-level trough across much of the eastern CONUS where H5 height anomalies approach -40 decameters near the Great Lakes & Northeast. As a result, a period of cold & below- average temperatures will affect Central Alabama. Sub-freezing overnight lows are expected Mon/Tue/Wed nights with likely impacts to outside vegetation. Now would be the time to make preparations to protect anything vulnerable to these cold temperatures. Tuesday night will be the coldest area-wide with upper 10s north & upper 20s south. Would expect airmass modification & warming by Thursday as the height anomaly moves off the Northeast Coast & the surface high positions to our east. This will veer winds more southerly & favor warmer afternoon highs into the 50s/60s. A couple of interesting mentions for this period: Some indications of light precipitation across the southern half of the forecast area Monday night as a passing shortwave rotates through the longwave trough. Have kept PoPs <15% at this time since moisture will be lacking & dry air aloft may evaporate/sublimate these hydrometeors. Forecast soundings indicate wet bulb temperatures near the freezing line, so some sleet pellets may mix in & reach the ground as well. Regardless, there would be no impacts from this. Another interesting notion is the aforementioned negative height anomaly to our northeast. This suggests the relatively flat, zonal pattern across the CONUS will become more amplified by late-week & into the extended period. Friday through Sunday. With high pressure now off to our east, warming temperatures & height rises should begin to take place across the area. With this transition, rain chances are back on the increase as the wave ejects into the Plains & moves eastward. As mentioned before, there are synoptic indications of a more active pattern with more significant passing Rossby Waves across the CONUS. Impactful storm systems would result though we're far too out to provide specific details. Best expectations at this time indicate another wet/unsettled/stormy period as we approach the weekend. Given some decent consistency with guidance tonight have certainly maintained rain chances in the forecast with thunderstorms mentioned as well. Will continue to watch this into the coming days as well as monitor changes to the evolving upper-level pattern this upcoming week. 40/Sizemore && .AVIATION... 18Z TAF Discussion. A storm system will move through Central Alabama this afternoon and early evening. This will cause several rounds of moderate to heavy rainfall and thunderstorms at all terminals. Severe thunderstorms are possible at MGM and TOI. Expect a mix of MVFR and IFR cigs at most terminals, with further reductions in flight categories due to brief periods of heavy rainfall/reduced vis. Wind direction at TCL and BHM has already become northwesterly, on the back side of a surface low crossing the area. Expect east to southeast winds at EET, ANB, and ASN to become northwesterly by 21Z, and by 04/00Z at MGM and TOI. Wind speeds will increase, with gusts up to 25kts due to a tightened pressure gradient at all sites. Wind speeds within thunderstorms could be stronger, especially at MGM and TOI. This system will move through rather quickly, with rain ending from northwest to southeast by early evening. MVFR cigs will remain overnight and with northwesterly winds gusting up to 20-22kts. 14 && .FIRE WEATHER... Increasing rain chances will continue throughout the day as a significant storm system moves across Central Alabama today. Rain will spread into the far northwest before sunrise, with showers and thunderstorms possible throughout the afternoon and early evening. Rainfall totals of 1-2" are expected. A significantly colder and dryer airmass will work in behind a cold front into the overnight period. Rain chances will subsequently be limited through mid-week with below average temperatures expected. There are no fire weather concerns expected at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 32 43 24 43 / 100 20 0 10 0 Anniston 60 34 47 25 45 / 100 20 0 10 0 Birmingham 55 33 45 24 45 / 100 10 0 10 0 Tuscaloosa 57 34 46 26 47 / 100 10 0 10 0 Calera 60 34 46 26 46 / 100 20 0 10 0 Auburn 68 37 50 30 49 / 90 40 0 10 0 Montgomery 73 40 52 31 52 / 90 30 0 10 0 Troy 73 40 53 33 51 / 100 50 0 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 3, 3:38 AM CST, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 338 AM CST Sun Mar 3 2019 ALZ011>015-017>050-041245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 338 AM CST Sun Mar 3 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Severe storms with the potential for damaging winds, tornadoes, and large hail will be possible today from 10 AM to 7 PM, for locations south of a line from Anniston to Hoover to Tuscaloosa. However, the best chance for severe storms appears to be along and south of Interstate 85 where the possibility of significant tornadoes also exists. Periods of heavy rainfall later this morning and afternoon may also present a threat of flash flooding. Minor to moderate flooding will continue on several Central Alabama rivers. Please check the latest river flood products for specific information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Temperatures on Monday night and Tuesday morning are expected to drop into the 20s north of I-85 which could result in significant damage to budding and blooming plants and trees. A more widespread freeze is expected on Tuesday night and Wednesday morning with temperatures ranging from upper 10s in the north to the upper 20s in the south. Another freeze is possible Wednesday night and Thursday morning with temperatures ranging from the mid 20s in the North to the lower 30s in the South. Minor to moderate flooding will continue on several Central Alabama rivers. Please check the latest river flood products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed today.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 9:10 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 3 hr |
| Mar 3, 10:27 AM CST | Areal Flood Advisory | BMX | Bibb, Blount, Jefferson, Pickens, Tuscaloosa, Walker | 4 hr |
| Mar 3, 12:24 PM CST | Areal Flood Advisory | BMX | Bibb, Calhoun, Chilton, Etowah, Perry, St. Clair and 2 more | 4 hr |
| Mar 3, 12:49 PM CST | Tornado Warning | BMX | Lowndes, Montgomery | 39 min |
| Mar 3, 1:05 PM CST | Tornado Warning | BMX | Autauga, Dallas, Lowndes | 36 min |
| Mar 3, 1:38 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 31 hr |
| Mar 3, 1:40 PM CST | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 65 min |
| Mar 3, 1:58 PM CST | Tornado Warning | BMX | Lee, Russell | 33 min |
| Mar 3, 2:21 PM CST | Areal Flood Advisory | BMX | Lowndes, Montgomery | 3 hr |
| Mar 3, 2:24 PM CST | Tornado Warning | BMX | Macon | 24 min |
| Mar 3, 2:38 PM CST | Tornado Warning | BMX | Lee, Russell | 36 min |
| Mar 3, 3:12 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 65 min |
| Mar 3, 3:15 PM CST | Tornado Warning | BMX | Barbour, Bullock, Pike | 60 min |
| Mar 3, 5:03 PM CST | Freeze Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 14 more | 17 hr |
Nearby
Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.